Heparin-induced thrombocytopenia in the critical care setting: diagnosis and management
Review published in Critical Care Medicine (2006)
Abstract
BACKGROUND: Thrombocytopenia is a common occurrence in critical illness, reported in up to 41% of patients. Systematic evaluation of thrombocytopenia in critical care is essential to accurate identification and management of the cause. Although sepsis and hemodilution are more common etiologies of thrombocytopenia in critical illness, heparin-induced thrombocytopenia (HIT) is one potential etiology that warrants consideration. OBJECTIVE: This review will summarize the pathogenesis and clinical consequences of HIT, describe the diagnostic process, and review currently available treatment options. DATA SOURCE: MEDLINE/PubMed search of all relevant primary and review articles. DATA SYNTHESIS AND CONCLUSIONS: HIT is a clinicopathologic syndrome characterized by thrombocytopenia (>/=50% from baseline) that typically occurs between days 5 and 14 after initiation of heparin. This temporal profile suggests a possible diagnosis of HIT, which can be supported (or refuted) with a strong positive (or negative) laboratory test for HIT antibodies. When considering the diagnosis of HIT, critical care professionals should monitor platelet counts in patients who are at risk for HIT and carefully evaluate for, a) temporal features of the thrombocytopenia in relation to heparin exposure; b) severity of thrombocytopenia; c) clinical evidence for thrombosis; and d) alternative etiologies of thrombocytopenia. Due to its prothrombotic nature, early recognition of HIT and prompt substitution of heparin with a direct thrombin inhibitor (e.g., argatroban or lepirudin) or the heparinoid danaparoid (where available) reduces the risk of thromboembolic events, some of which may be life-threatening.
Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.
Summary
This critical care review summarizes HIT pathogenesis, its diagnosis via temporal thrombocytopenia patterns and antibody testing, and treatment options including direct thrombin inhibitors (argatroban or lepirudin) or the heparinoid danaparoid.
Why This Matters for Hirudotherapy
This review summarizes the pathogenesis, diagnosis, and management of heparin-induced thrombocytopenia (HIT) in the critical care setting, noting that early recognition and prompt substitution of heparin with a direct thrombin inhibitor (such as argatroban or lepirudin) or the heparinoid danaparoid can reduce thromboembolic risk. This is a review of HIT management in intensive care containing no primary data; lepirudin is mentioned only as one option among several, and the abstract contains no discussion of leech therapy, hirudotherapy, or leech-derived bioactive compounds. Lepirudin is a recombinant derivative of hirudin, the anticoagulant of the medicinal leech (Greinacher, 2004); this paper studies the drug, not leech therapy.
Citation
Reference (Vancouver style)
Napolitano LM, Warkentin TE, Almahameed A, Nasraway SA. Heparin-induced thrombocytopenia in the critical care setting: diagnosis and management. Crit Care Med. 2006;34(12):2898-2911. doi:10.1097/01.CCM.0000248723.18068.90. PMID: 17075368
Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.
Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026